Alert archive / Oregon / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Boise, ID

August 19, 2004Baker County, Oregon

NWS Boise, ID issued this flash flood warning at Aug 19, 2004, 4:13 PM PDT for Baker County, Oregon. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 4:13 PM PDT (23:13 UTC)
Expired
Aug 19, 2004, 5:15 PM PDT
In force
62 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Baker County, OR

The radar

The Pendleton radar (KPDT), 131 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOI 192316
FFWBOI
ORC001-200015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
413 PM PDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN BAKER COUNTY IN NORTHEAST OREGON

* UNTIL 515 PM PDT

* AT 405 PM PDT...DOPLER RADAR INDICATED HEAVY RAIN NORTH OF SUMPTER
  AND WEST OF BAKER CITY.

* THIS AREA INCLUDES THE BLUE MOUNTAINS AND ELKHORN RIDGE AND
  STREAMS DRAINING OFF THESE MOUNTAINS.

LAT...LON 4439 11843 4446 11771 4507 11733 4496 11837

$$

PRF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:45 PM PDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 19, 1:45 PM PDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
245 PM MDT THU AUG 19 2004

.SHORT TERM...TWO VORTICITY MAXIMUMS IN PHASE...ONE DROPPING SE
THROUGH WESTERN MT AND THE OTHER IN N-CENTRAL OREGON BOTH STARTED
KICKING OFF CONVECTION EARLY TODAY.  WITH THESE ONLY SLOWLY MOVING
THROUGH THE AREA...DO NOT EXPECT CONVECTION TO DROP RIGHT OFF AFTER
DARK. DRIER AIR WILL BE FILTERING IN BEHIND THESE IMPULSES BUT
ENOUGH MOISTURE AND INSTABILITY WILL BE LEFT FRIDAY TO PRODUCE
ISOLATED CONVECTION. UPPER FLOW WILL START BACKING AROUND SATURDAY
AND TROF APPROACHING THE PACIFIC NW COAST MAY ADD ENOUGH LIFT TO
HELP INDUCE ISOLATED CONVECTION AGAIN SATURDAY. NO SIGNIFICANT
CHANGES IN TEMPERATURES THE NEXT FEW DAYS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...RATHER LOW
CONFIDENCE IN THE EXTENDED PERIOD DUE TO MODEL INCONSISTENCIES.
WHILE MOST MODELS HAVE SHOWN A STRONG LONGWAVE TROUGH PUSHING INTO
THE WESTERN U.S. ON SUNDAY THEN LINGERING THROUGH MUCH OF NEXT
WEEK...THE LAST 3 GFS RUNS HAVE SHOWN A MUCH MORE PROGRESSIVE
SOLUTION...WITH THE PATTERN TENDING TOWARD A MORE ZONAL FLOW BY
TUESDAY.  EVEN SO...MADE LITTLE CHANGES TO THE EXTENDED
FORECAST...STICKING CLOSER TO THE MORE AMPLIFIED AND SLOWER SOLUTION
PORTRAYED BY THE ECMWF.  THIS BEARS WATCHING HOWEVER...AS WE MAY
WANT TO BUY INTO THE MORE PROGRESSIVE SOLUTION IF THE NEXT GFS MODEL
RUN CONTINUES WITH THIS SCENARIO.  AS IT STANDS NOW...TEMPERATURES
LOOK TO BE 2 TO 4 DEGREES BELOW NORMAL FOR THE BEGINNING OF NEXT
WEEK...WITH SCATTERED SHOWERS THROUGH MUCH OF THE PERIOD.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

SHORT TERM..JJ
LONG TERM...JM/JT
Hazardous weather outlook, Aug 19, 5:00 AM PDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
600 AM MDT THU AUG 19 2004

IDZ011>016-028>030-ORZ061>064-201200-
BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY-
LOWER TREASURE VALLEY-MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-
UPPER TREASURE VALLEY-WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY-
600 AM MDT (500 AM PDT) THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Oregon, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.